MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE-TEX SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE-TEX SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Model Number 1410015010
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes No Information (3190); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/04/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent paraesophageal hernia repair on (b)(6) 2011 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2012, an additional revision procedure occurred.It was reported the patient alleges the following injuries: mesh revision ((b)(6) 2012), additional surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2008: (b)(6) hospital.(b)(6).Radiology ¿ xr chest 2 views.Indication: chest pain.Shortness of breath.Impression: hiatal hernia.On (b)(6) 2008: (b)(6) hospital.(b)(6).Radiology ¿ ct angiography chest.Indication: pregnant.Positive d-dimer.Impression: moderate sized hiatal hernia with prominent surrounding nodes.On (b)(6) 2010: carondelet health network.(b)(6) hospital.(b)(6), md.Operative report.Assistant: (b)(6), md.Pre/postop diagnosis: hiatal hernia.Procedure: laparoscopic nissen fundoplication.Findings: large hiatal hernia with a significant portion of the stomach herniated into the mediastinum.The hernia sac was transected using a ligasure device around the widely-dilated esophageal hiatus.The entire stomach was reduced back within the abdominal cavity with adequate intraabdominal length of esophagus.A 360-degree fundoplication was then carried out after the crura were primarily reapproximated anteriorly.Complications: none.Estimated blood loss: less than 50 ml.Operative procedure: ¿the patient was brought to the operating room and initially placed supine on the operating room table.Care was taken to ensure that he [sic] received a perioperative dose of antibiotics and that sequential compression devices were placed.After the induction of general endotracheal anesthesia, the patient was positioned in low lithotomy and the beanbag beneath her was positioned so as to support her buttocks and prevent slippage down off the table.The patient¿s abdomen was then prepped and draped in standard fashion.Following a pause for safety, 0.5% marcaine with epinephrine local anesthetic was infiltrated into the superior aspect of the umbilicus.A small incision was made in that location, allowing for introduction of the veress needle.Co2 insufflation was begun, and once 3 liters of co2 were successfully insufflated, the veress needle was removed and a 5 mm port was placed in the abdomen.A 5 mm 30-degree scope was then introduced through the port.There were no signs of trauma from veress needle of port placement.Under direct visualization, two 12 mm ports were placed in the epigastrium, with one in the left upper quadrant near the costal margin and the second just to the right of midline.An additional 12 mm port was placed in the lateral aspect of the right side of the abdomen.A flyswatter retractor was inserted through the right lateral port site and used to elevate the left lobe of the liver.This revealed a hiatal hernia.The crura were separated with a portion of the stomach herniated into the mediastinum.The stomach was gently grasped and reduced towards the abdomen.Much of the stomach could be reduced.The ligasure device was utilized to divide the hernia sac.This dissection was begun at the right crura and was carried out anteriorly across to the left crura.Some additional dissection of the hernia sac was carried out in the lower mediastinum so as to better mobilize the stomach and distal esophagus.Eventually the entire stomach could be reduced into the abdomen without tension.There was an adequate length of intraabdominal esophagus once this was complete.A curved dissecting device was then employed to dissect posterior to the distal esophagus adjacent to the ge junction.A window was made behind the ge junction, allowing for placement of penrose drain.The drain was cinched together anteriorly using an 0-pds loop.At this point, a 56 french bougie was passed per oris by anesthesia until it was seen to enter the stomach.The large hiatal defect was then partially reapproximated.This was done with two 0-surgidac endostitches primarily reapproximating the crura anteriorly.When this was complete, the crura were approximated close to the anterior aspect of the esophagus.The chronic hiatal hernia had sufficiently stretched the gastric fundus and the short gastric vessels, that the fundus of the stomach was readily passed posterior to the ge junction over to the right side adjacent to the right crura.This allowed for a 360-degree wrap of gastric fundus to be created anterior to the ge junction.The nissen wrap was then created with three interrupted 0-surgidac sutures.Each suture took a bite of gastric fundus to the left of the ge junction, an intervening bite of esophageal musculature, and a final bite through fundus which had been passed posteriorly to the right side.When all three of these sutures were tied down, a 360-degree wrap of 1-2 cm in length had been created.It rested comfortable within the abdomen under no tension.An additional 0-surgidac suture was placed through the wrapped fundus on the right side to the right crura as an anchoring stitch.The penrose drain was removed and the epigastrium was inspected.The wrap appeared well vascularized and under no tension, and there was no bleeding visualized.Attention was then turned to closing.The 12 mm ports were each removed and the fascia at each port site was reapproximated with 0-polysorb suture using a carter-thomason device.Pneumoperitoneum was relieved and the 5 mm port was removed.The subcutaneous tissues of each of the 12 mm port sites were reapproximated with 4-0 biosyn suture, before the skin edges of all four port sites were reapproximated with subcuticular 4-0 biosyn.Benzoin and steri-strips were applied to each of the wounds before the patient was transported to the pacu in satisfactory condition.¿ on (b)(6) 2011: (b)(6) hospital.(b)(6), md.Operative report.Pre/postop diagnosis: recurrent hiatal hernia.Assistant: (b)(6), md.Procedure: laparoscopic repair of paraesophageal hernia.Estimated blood loss: less than 50 ml.Complications: none.Findings: significant portion of the stomach as well as the splenic flexure of the colon was herniated through a large hiatal hernia and adjacent to the esophagus.All of the colon was reduced and most of the stomach could be reduced.The most proximal part of the stomach where the previous wrap had been created was densely adherent within the mediastinum and could not be reduced.Therefore, election was made to repair the hiatal hernia with multiple interrupted sutures from each crus to the adjacent wall of stomach.This tethered the stomach in place with a majority of it below the diaphragm, as well as completely occupied and occluded the hiatus.Operative procedure: ¿the patient was brought to the operating room and placed supine on the operating room table.Care was taken to ensure she received a perioperative dose of antibiotics and that sequential compression devices were placed.After the induction of general endotracheal anesthesia, a foley catheter was placed by nursing before the patient¿s abdomen was prepped and draped in standard fashion.She was positioned in the reverse trendelenburg position with an underlying beanbag to help keep her safely on the table.Following a pause for safety, 0.5% marcaine with epinephrine local anesthetic was infiltrated into the superior aspect of her umbilicus where her previous laparoscopic surgical scar was located.A small stab incision was made through the previous scar allowing a veress needle to be inserted into the abdomen.Co2 insufflation was begun, and once the 3 liters of co2 had been successfully insufflated, the veress needle was removed and a 5 mm port was placed.A 5 mm, 30-degree scope was then introduced through the port.There were no signs of trauma from veress needle or port placement.Three 12 mm ports were then placed, each through her previous laparoscopic port sites in the left and right upper epigastrium, as well as the right lateral aspect of the abdomen.A flyswatter retractor was inserted through the right-sided port to elevate the left lobe of the liver.This revealed a large recurrent hiatal hernia.Atraumatic graspers were used to grasp what proved to be stomach and colon herniated into the mediastinum and alongside the stomach and esophagus.A fairly significant length of colon was successfully reduced, along with a large portion of omentum.This was done without traumatizing the tissue at all.When this was complete, attention was turned to reducing the stomach.A majority of the stomach was successfully reduced, though the most proximal stomach was tethered within the mediastinum.This appeared to be the portion of the stomach where the 360-degree wrap had been created previously and it was tethered a few centimeters superior to the diaphragm.A small rent was created in the left pleura while trying to reduce the stomach, though the patient remained hemodynamically normal and oxygenated and ventilated normally throughout the case.The crura appeared to be healthy and substantial, and the decision was made not to attempt aggressive mediastinal dissection to free the most proximal portion of the stomach or esophagus.With the majority of the stomach reduced into the abdomen, in order to both secure the stomach in place and to occlude/repair the hiatal hernia election was made to place multiple interrupted sutures of 0-surgidac using an autosuture endostitch between each crura and the adjacent anterior wall stomach.Care was taken to place these stitches 1-2 cm apart including a stitch through the most posterior aspect of the left crura to prevent the possibility of intra-abdominal contents sliding posteriorly into the mediastinum.When all the stitches were placed and tied down with a knot pusher, the stomach was secured in place under no tension and the hiatus was completely sealed closed and occupied by the body of the stomach.A nasogastric tube had been placed by anesthesia and the stomach was decompressed.Attention was now turned to closing.The 12 mm ports were each removed and the fascia of each of the three 12 mm port sites was repaired with a simple sutures of 0 polysorb placed using the careter-thomason device.Pneumoperitoneum was then relieved and the 5 mm port was removed.At this point, dr.(b)(6) with anesthesia delivered a few large sustained breaths to expel any co2 from the left pleural space.The patient continued to oxygenate and ventilate normally and it appeared safe not to address the potential residual pneumothorax further, as there had been no contact with the parietal pleura and the pneumothorax was exclusively insufflated carbon dioxide which would rapidly reabsorb.The port sites were then irrigated copiously before the subcutaneous tissues of the 12 mm port sites were reapproximated with interrupted 3-0 polysorb suture.Sponge, needle, and instrument counts were reported as being correct, therefore the skin edges of all four port sites were reapproximated with subcuticular 4-0 biosyn suture.Benzoin and steri-strips were applied to each of the wounds before band-aids were applied.The patient was then transported to the pacu in satisfactory condition.¿ on (b)(6) 2011: (b)(6) hospital.(b)(6), md.Radiology ¿ xr chest 2 views.Indication: dyspnea.Impression: large hiatal hernia.Small left effusion with atelectasis/infiltrate in the left lung base.No overt failure.On (b)(6) 2011: [missing records: records for the abdominal ct demonstrating ¿paraesophageal hernia¿ was not provided].On (b)(6) 2011: (b)(6) hospital.Robert w.Burman, md.Radiology - xr upper gi + kub.Indication: hiatal hernia.Impression: large paraesophageal hernia.The gastroesophageal junction appears to be located at or just slightly below the diaphragm, but the majority of the gastric body and fundus is intrathoracic.On (b)(6) 2011: carondelet health network.[illegible].Egd.Postop dx: complex hernia.On (b)(6) 2011: (b)(6) hospital.(b)(6), md.Operative report.Preop diagnosis: recurrent paraesophageal hernia.Postoperative diagnosis: same.In addition, left diaphragmatic rupture.Procedure: left thoracotomy.Repair of recurrent paraesophageal hernia with mesh.Repair of diaphragmatic rupture of the left diaphragm.Indication: the patient is a very pleasant 32-year-old woman who had undergone previous laparoscopic nissan fundoplication and also periesophageal hernia repair.The patient had done well until recently when she apparently had episodes of vomiting and dry heaves after eating some turkey from eegee¿s.The patient was admitted.Abdominal ct was obtained, which demonstrated the paraesophageal hernia.The patient was then referred to me by dr.Levine for repair of the recurrent paraesophageal hernia to the left chest.After the risks and benefit of the operation were explained to the patient, she understands the risks and desires to proceed.Findings: ¿the patient had a large diaphragmatic rupture where the majority of the transverse colon and also omentum were herniating through the diaphragmatic rupture.Her diaphragm is extremely thinned out with the tissue being extremely friable.Her paraesophageal hernia was obviously retrocardiac in this location.The hernia was relatively large.She did have some amount of stomach that was herniating into the mediastinum.The stomach was relatively adherent to the mediastinal structures, and it was very difficult to tell exactly where her hiatus was secondary to the extreme diaphragm, and also the hernia was then primarily repaired, and thereafter covered with a gore-tex mesh.Technical procedure: after induction of general endotracheal tube anesthesia, the patient was prepped and draped in the usual sterile fashion for the above-mentioned procedure.A left thoracotomy incision was made approximately two fingerbreadths below the tip of the scapula.This was carried through the subcutaneous tissue.The chest was then entered at this particular intercostal space.The rib was noticed posteriorly.Immediately, there was a significant amount of colon that was noted within the chest cavity, compressing the lung itself.There was also a significant amount of omentum.Upon further inspection, it was noted that she actually had a ruptured diaphragm in this area with herniation of her colon and omentum into the left chest.The omentum and then transverse colon were then carefully reduced into the abdominal cavity.The adherent tissue was then dissected free.The diaphragmatic rupture was then primarily repaired initially with 3-0 prolene in a running fashion.Next, we spent a significant amount of time trying to find this paraesophageal hernia.The mediastinum was then entered from the left chest, and dissecting the pleura free.We had taken the inferior pulmonary ligament completely free from the diaphragmatic reflection.Thereafter, we noted that there was a bulging area in the mediastinum itself.The tissue in this area was relatively attenuated.The mediastinum was then carefully entered.At this point, we were able to visualize the stomach and also the hernia sac.The hernia sac was then entered.Next, we spent a significant amount of time dissecting free the stomach from the hernia sac and hoped to better delineate the structure.Finally, we were able to circumferentially dissect the esophagus.The penrose drain was then used to loop around the esophagus.While keeping track of the esophagus, we were finally able to dissect the herniated stomach, which was most likely the fundus, from the hernia sac, and also taking down the adhesions between this structure and the mediastinal structure.We continued dissection down.We were able to visualize the wrap that was previously performed by dr.Levine.While keeping this wrap intact, the whole entire fundus of the stomach was then reduced into the abdominal cavity.At this point, i decided that perhaps it was better that we should pexy the fundus of the stomach to the abdominal side of the diaphragm.This was done using 2-0 prolene in a figure-of-eight fashion.The eparaesophageal hernia was then dissected free from its underlying adherent structure.This area with the hernia was then reapproximated with 3-0 prolene in a running fashion, also.The tissue in this whole entire diaphragm was so attenuated, it was not possible to identify any area that could appeared to be the hiatus.Furthermore, because of her attenuation of the tissue, i was concerned just primarily closing these 2 defects would result in recurrence.Therefore, a gore-tex membrane was then sutured, encompassing these two areas of repair, and 2-0 prolene stitches were used to suture the gore-tex membrane over the diaphragmatic repairs.Hemostasis in this area was then noted.A size 32-french chest tube was then inserted.The chest was then reapproximated with parasternal wires.Fascia and subcutaneous tissue were approximated, followed by skin.Dermabond was placed on the skin incision.The patient had tolerated the procedure well, was extubated and transferred to recovery room in stable condition.¿ on (b)(6) 2011: carondelet health network.Implant/explant information sheet.Implant record.Surgical procedure: thoracotomy with repair of esophageal hernia and diaphragmatic rupture.Implant: 1.0 mm soft tissue patch.Size 10.0 cm x 15.0 cm.Lot#: 01419073.Ref#: 1410015010.#used: 1.Exp date: none listed.Package intact.The records confirm a gore-tex® soft tissue patch (1410015010/01419073) was implanted during the procedure.On (b)(6) 2012: (b)(6) medical center.(b)(6), md.Operative report.Assistant: (b)(6), pa-c.Pre/postop diagnosis: recurrent type-4 paraesophageal hernia.Procedure: laparoscopic repair of type-4 paraesophageal hernia with cruroplasty, mesh, lateral gastrectomy, and feeding gastrostomy tube.Indication: this patient is a 33-year-old female who has had a previous nissen fundoplication complicated by recurrent incarceration into the mediastinum, treated laparoscopically.Subsequent to this, she underwent a thoracoscopic revision of her paraesophageal hernia repair.Unfortunately, she has developed a recurrent paraesophageal hernia.After discussion with the patient, decision was made to bring her to the operating theater to undergo surgical management.Description of procedure: ¿the patient was brought to the operating theater and placed under general anesthetic in supine position.Preemptively, she had dvt prophylaxis with scds, ted stockings, and subcutaneous heparin.She had antibiotic prophylaxis with intravenous ancef.She had analgesia prophylaxis with p.O.Oxycontin.An orogastric tube was placed.Foley catheter was placed.Her abdomen was prepared and draped in the usual fashion.Using modified open transumbilical technique, a 12 mm port was placed under direct vision.A pneumoperitoneum of 15 mmhg was established.Diagnostic laparoscopy was performed.On initial inspection, the patient had what was obviously a type-4 paraesophageal hernia with the transverse colon within the hernia defect as well as the entire stomach.I went about placing the patient in steep reverse trendelenburg position.We placed additional ports.These include a 5 mm port in left upper quadrant anterior axillary line, a 12 mm port was placed in the left upper quadrant midclavicular line, and a 5 m port was placed in right upper quadrant midclavicular line.A 5 mm incision was made in the epigastrium for a nathanson liver retractor.The nathanson liver retractor was placed retracting the left lobe of the liver providing excellent exposure of the hiatus.We used a 10 mm 45-degree scope for the procedure.The patient was placed in steep reverse trendelenburg position, rolled slightly to her right.Initially, we went about grasping the transverse colon, and reducing it from the hernia sac.Once the transverse colon was reduced, i went about opening the gastrocolic ligament and this allowed for further detachment of the colon from the stomach.We carried this dissection distally until the colon was completely fallen from the field view.At this point, we assessed the defect.The patient had a large hiatal hernia defect with the majority of the stomach within the defect and rolled over in a mesoaxial plane towards the right side.I initially went about reducing the stomach as much as possible, and we began our work on the lesser curve aspect of the stomach.Pars flaccida was opened.We carried our dissection to the apex of the phrenoesophageal ligament.Placing traction on the stomach, i went to the base of right crura, and identified what i felt was the hiatal hernia sac plane.We began carrying our dissection superiorly to the apex of the hiatus and carried this deep into the mediastinum.In doing so, i was able to separate the large hiatal hernia sac off the pleura.There were a few areas where rent in the pleura was made, but for the most part, i was able to mobilize the right-side hiatal hernia sac completely.At this point, i turned my attention to the left side.There were greater curve attachments between the stomach and the spleen, and these were taken down using the enseal device until i directly identified the midpoint of the left crura.Again, we identified the peritoneal reflection of the hernia sac, carried my dissection superiorly to the apex of the hiatus.It should be noted that we dissected off the hiatal hernia sac out of mediastinum.There did appear to be a mesh patch which had been placed at the apex of the hiatal defect and we were able dissect the hernia sac off this.Then, i turned my attention back to the lesser curve aspect of the stomach.Again, placing traction on the stomach, i went about mobilizing the inferior aspect of the hernia sac on the right side.It should be noted that the left gastric artery was identified and preserved through the length of the case and working on the inferior aspect of the stomach, i was able to complete my mobilization of the hernia sac on the right side.This allowed me to identify the base of the left crura and again using cautery dissection, we opened the hernia sac carrying our dissected superiorly and then lifting, we began our mobilization of the posterior aspect of the hernia sac.I carried my dissection medially within the hiatal defect dissecting the hernia sac off the aorta inferiorly through my dissection superiorly to the apex of the hiatus of the mediastinal defect.I went about excising the right side of the hernia sac at this point using the enseal device.At this point, i turned back to the left side, and again retracting the fundus of the stomach to the right, i identified the most inferior aspect of the hernia sac and then working, i identified my resection plane on the posterior aspect of the hernia sac, and retracting it superiorly, i was able to complete my mobilization of the hernia sac on the left completely removing it.There was no injury to the left pleura identified in the course of this oration of the procedure.Once the hernia sac was excised, it was placed in right upper quadrant.At this point, i went about performing circumferential mobilization of the esophagus within the mediastinum until we achieved maximal length on the esophagus.At this point, subsequent to this, i went about examining the stomach further.It was clear that there did appear to be intact wrap.I was able identify the plane of the stomach of the nissen wrap and divided the wrap using sharp dissection.Then, using a combination of cautery and blunt dissection, i was able to undo the posterior aspect of the hernia wrap fold and this was brought out onto the greater curve aspect of the stomach.Once i had achieved taking down the wrap in its entirety, i went about assessing the circumstances.It was evident this woman had a shortened esophagus and i felt that i would be unable to attain an anastomotic to proceed with antireflux-type procedure.As per my prior conversation of the procedure, i had discussed previously esophageal lengthening procedure.A #52 bougie was passed per orally.We identified a spot on the greater curve of the stomach, and divided the right gastroepiploic vessel at this level.Then, using series of firings with the echelon 60 with green loads and seamguard, i performed my lateral gastrectomy, excising the patient¿s fundus using the bougie as my guide.Once this was completed, the specimen was placed in the right upper quadrant.The bougie was pulled back into the esophagus at this point.At this point, we went about performing our hiatal hernia repair.I went about approximating the left and right crura using a series of interrupted figure-of-eight 0 surgidac sutures.Once this was completed, we went about passing the bougie distally and it was evident that the repair was just right.There was no undue tension on the ge junction at this level.I subsequently went about introducing a small cruralsoft patch.It was placed over the crural repair.This was sutured to the apices on either side with 0 surgidac suture into the base of the crural repair with an 0 surgidac suture, providing reinforcement for the hiatal repair.Once this was completed, i went about placing two 0 surgidac sutures between the apices of the gastric tube on the left and right side to the superior margin of the crura.At this point, i went about assessing the stomach.I did have good length on the stomach but given her previous hernia issues, i felt it was important at this point to proceed with a feeding gastrostomy tube.A pursestring suture was placed on the anterior surface of the antrum with a 2-0 polysorb suture.A gastrotomy was then made in the anterior surface of the stomach.The 24-french foley catheter was brought through the left upper quadrant midclavicular 12 port and the feeding tube was placed into the stomach.10 cc were placed within the balloon.The 2-0 pursestring suture was then sutured down tight on the g-tube.At this point, the procedure essentially was completed.Hemostasis was checked and found to be intact.My staple line was assessed for hemostasis and integrity and found to be intact.The liver retractor was removed under direct vision.The patient was placed back in supine position.Under direct vision, the gastrostomy tube was brought up to the anterior abdominal wall without undue tension and sewn in place using a 2-0 prolene suture.The remaining ports were removed under direct vision.Prior to decompressing pneumoperitoneum, an endocatch bag was introduced in the umbilical port, and the resected stomach and hernia sac were placed within the endocatch bag.The remaining ports at this point were then removed under direct vision as pneumoperitoneum was decompressed.The endocatch bag contents were then removed via the umbilical port.Subsequent to this, the fascia of the umbilical port was closed with figure-of-eight #1 vicryl suture.All wounds were closed with running 4-0 vicryl subcuticular sutures.Wounds were dressed with dermabond and the patient returned to the recovery room in stable condition.There were no intraoperative complications during the procedure.¿ estimated blood loss: less than 25 ml.There is no mention of gore device removal in the record.On (b)(6) 2012: (b)(6) medical center.(b)(6), md.Surgical pathology report.Accession#: ns-12-04056.Tissues: a) stomach.Preop diagnosis: esophageal reflux.Postop diagnosis: pending.Final diagnosis: stomach, partial gastrectomy specimen: moderate, active chronic superficial gastritis; no helicobacter pylori organisms are seen.Features of previous surgery including fibrous adhesions, focal mural fibrosis, and intraluminal and intramural suture with foreign body granuloma.Microscopic description: microscopic sections examined; description omitted.The study includes an h.Pylori immunohistochemistry slide, from paraffin block 7, with positive and negative controls.Gross description: received in fixative labeled ¿stomach¿ are an unopened partial gastrectomy specimen and five separate portions of pink-red, fibrofatty, membranous tissue.The portion of stomach presents with a roughly triangular configuration and measures 12.5 x6.5 x 3.3 cm and displays a long surgical staple line along one long side and the base of the triangular configuration.The serosal surface is shaggy purple-red with adherent strands of fibromembranous tissue along one broad aspect and is pink-red-tan with a few strands of purple-red tissue along the opposite aspect.The specimen is opened along the long axis.It measures 11 cm in greatest circumference and contains dark red, mucoid fluid.There is a 3.6 cm in length x 0.1 cm in diameter, soft, black suture strand protruding from a pinpoint opening in the mucosa and anchored to the wall by a 2 mm long presence in the pearly white muscularis propria.The remaining gastric mucosa displays prominent pink-red rugae with intervening flattened, faintly nodular regions.The wall is 0.8 cm thick and compliant with normal layers.A discrete mass is not grossly discernible.The dense fibromembranous tissue over the more shaggy broad serosal surface contains embedded green suture material (cassette 4).This area is discontinuous with the above-described single black suture strand.There is a pearly white, rubbery to firm, nodular area palpable over the serosal surface measuring 0.4 cm in greatest dimension.The separately received portions of fibrofatty membranous tissue measure 5 x 5 x 2.2 cm in the aggregate.Several contain blue suture material.Representative sections are submitted in eight cassettes.Section code: 1-2, embedded suture site; 3, gastric wall and adherent membranous tissue; 4, gastric wall with fibromembranous tissue and embedded suture material; 5, gastric wall with adherent fibromembranous tissue; 6, palpable nodular area; 7, gastric resected margin; 8, representative sections of separate fibrofatty membranous tissue.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2012: (b)(6), md.History and physical.G6, p3, 1 miscarriage, 1 elective abortion, 3 c-sections.Presents for scheduled cesarean section, tubal ligation.On (b)(6) 2012: (b)(6) center for minimally invasive surgery.(b)(6), md.Letter.Follow up to prior consultation for recurrent gerd following anti-reflux surgery.At that time, she just became pregnant, decision made to delay investigations/treatment until after she delivered.Had uneventful vaginal delivery two months ago.On (b)(6) 2012: (b)(6), md.Procedure report.Preprocedure diagnosis: recurrent gastroesophageal reflux disease.Procedures: esophagogastroduodenoscopy, placement of bravo ph monitor device distal esophagus.Noted to have tight ge junction at approximately 37 cm.On (b)(6) 2012: (b)(6) center for minimally invasive surgery.(b)(6), md.Letter.Recurrent symptomatic peh with most of her stomach in her chest.She is at risk for gastric volvulus.Discussed laparoscopic peh repair.She observed a videotape of planned procedure, discussed risks.She would like to proceed.On (b)(6) 2012: (b)(6) center.Implant sticker.Bard curasoft patch.On (b)(6) 2016: (b)(6) center.Implant sticker.Bard ventralex hernia patch.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore-tex® soft tissue patch use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2012: (b)(6) medical center.(b)(6), md.Radiology- esophagram.Indication: dysphasia.Impression: 14.5 cm paraesophageal hernia with spontaneous reflux into the mid third of the esophagus.Comment: there is a large paraesophageal hernia.Approximately one half the stomach is in the chest.No ulceration, spasm, stricture or fixed filling defect are identified.There is spontaneous reflux.No esophageal ulceration identified.On (b)(6) 2012: (b)(6) medical center.(b)(6), md.Radiology- chest x-ray, one view.Indication: postop esophageal hernia repair chest pain.Impression: findings most compatible with bibasilar atelectasis versus pneumonia and a left pleural effusion.Left posterior lateral sixth rib fracture is present.On (b)(6) 2012: (b)(6) medical center.(b)(6), md.Discharge summary.Admission/discharge dx: recurrent type 4 paraesophageal hernia.Procedure: laparoscopic repair of type 4 paraesophageal hernia with cruroplasty, mesh, lateral gastrectomy, and feeding gastrostomy tube.Had previous nissen fundoplication complicated by recurrent incarceration of the mediastinum treated laparoscopically.Subsequent to this, she underwent thorascopic revision of her paraesophageal hernia repair.She has developed recurrent paraesophageal hernia.Decision was made to undergo surgical management.Course in hospital: underwent an uneventful laparoscopic repair of type 4 paraesophageal hernia with cruroplasty, mesh, lateral gastrectomy, and feeding gastrostomy tube.Postoperatively, had an unremarkable course.At discharge she was given instructions regarding full liquid diet.Follow up in 10 days.On (b)(6) 2012: (b)(6) medical center.(b)(6), md.Operative report.Pre/postprocedure diagnosis: gastropexy status post laparoscopic repair of type 4 recurrent paraesophageal hernia.Procedure: exchange of feeding gastrostomy tube.¿this patient is a 33-year-old female with a complicated past surgical history for nissen fundoplication and ultimate development of recurrent paraesophageal hernia.She recently underwent paraesophageal hernia repair laparoscopically and at that time, had a gastropexy procedure.She comes to the endoscopy today for change of her g-tube the patient was brought to the endoscopy suite and kept in supine position.Her foley catheter was decompressed and was subsequently removed.I went about using a bard abdominal wall measuring device.Unfortunately, her abdominal wall measured 6 cm in length, thus i was forced to use a tri-funnel gastrostomy tube replacement as an alternative to a button.This was placed without incident, and 10 cc of saline were placed within the tri-funnel button.Procedure was terminated and patient returned to the recovery room in stable condition.Arrangement made for her to continue with the feeding gastrostomy tube for total of 3 months.¿ on (b)(6) 2014: [facility ni].(b)(6), md.Egd.Indications: pain located in the epigastrium, dysphagia.Summary: a hiatus hernia was found in the distal third of the esophagus.Food was found in the fundus and body of the stomach.Normal, symmetrical and patent pylorus.Normal duodenal bulb and 2nd portion of the duodenum.Esophageal stenosis due to prior repair.On (b)(6) 2014: [facility ni].(b)(6), md.Radiology- esophagram.Indication: dysphagia, history of nissen fundoplication.Impression: 1.Transient non mobility of barium tablet at the level of the mid esophagus and then at the level of the gastroesophageal junction.2.Mildly dilated distal esophagus and diminutive gastroesophageal junction lumen with mildly delayed flow of barium through the gastroesophageal junction.3.Persistent retrocardiac opacity which excludes contrast.This may represent recurrent or residual paraesophageal hernia.On (b)(6) 2014: (b)(6) center for minimally invasive surgery.(b)(6), md.Office notes.Cc: abdominal pain.Hpi: significant pshx for gastric/hiatal hernia surgery.She had been doing very well since her revision surgery two years ago.In the past two months, she has developed episodes of severe abdominal pain that typically last about three hours.She is having 1-2 episodes per week.Has a strong family history of biliary tract disease.Onset sudden, severity moderate-severe, duration is 2 months, weekly, the problem is worse.Location is epigastric, radiation to back, sharp.Problem list: esophageal reflux, disorder of function of stomach, diaphragmatic hernia; onset 04/12/12.Asthma; onset 10/28/14.Psh: nissen fundoplication, thoracotomy, cesarean section x 4, hernia repair x 2, change gastrostomy tube, lap paraesoph her rpr w/mesh [laparoscopic paraesophageal hernia repair with mesh], upper gi endoscopy.Social hx: never smoker, alcohol rarely.Current meds: flonase, ventolin hfa inhaler.Ros: dyspnea, dizziness, abdominal pain, heartburn, nausea, weight gain.Exam: wt 165, bmi 26.63.Abdomen: surgical scars, bowel sounds present, no bruits, no abdominal tenderness, negative for hernia.Diagnostics: ultrasound of abdomen.Assessment/plan: esophageal reflux; has had a recent egd and ugi.Will obtain copies of reports, request ugi films.Abdominal pain; abdominal us.Her sx could be gallbladder related.Will see her in follow up to review results.Decisions will be made at that time.On (b)(6) 2014: (b)(6) center for minimally invasive surgery.(b)(6), md.Office notes.Cc: abdominal pain.Hpi: follow up to her recent evaluation for abdominal pain.She has had an abdominal u/s.In addition, i was able to review her egd and ugi reports.U/s suggested a slightly thickened gallbladder.Egd suggested retained food suggestive of gastroparesis.Ugi suggested delayed passage of food at the ge jx.Onset; gradual.Severity is moderate-severe, duration 2 months, occurs weekly.The problem is worse.Location is epigastric, radiation to back, sharp.Context: after meals.Symptom is aggravated by heavy meals.Problem list: esophageal reflux, disorder of function of stomach, diaphragmatic hernia, asthma.Gastroparesis; onset 10/31/14.Psh: nissen fundoplication, thoracotomy, cesarean section x 4, hernia repair x 2, change gastrostomy tube, lap paraesoph her rpr w/mesh [laparoscopic paraesophageal hernia repair with mesh], upper gi endoscopy.Social hx: never smoker.Current meds: flonase, ventolin hfa inhaler.Exam: wt 163, bmi 26.31.Assessment/plan: abdominal pain, gastroparesis; gastric emptying study and hida scan.On (b)(6) 2014: (b)(6) medical center.(b)(6), md.Radiology-us abdomen complete.Indication: abdominal pain.Impression: mild nonspecific gallbladder wall thickness identified with no pericholecystic fluid or intraluminal stones identified.Otherwise no significant abnormality.On (b)(6) 2014: (b)(6) medical center.(b)(6), md.Radiology- hepatobiliary [hida] scan.Indication: abdominal pain, thickened gallbladder, gerd.Impression: no evidence of acute cholecystitis.Abnormal gallbladder ejection fraction.Biliary dyskinesia can be associated with chronic cholecystitis.On (b)(6) 2014: (b)(6) medical center.(b)(6), md.Radiology- gastric emptying study.Indication: abdominal pain, thickened gallbladder, gerd.Impression: gastric emptying time is within one standard deviation of the mean.On (b)(6) 2015: (b)(6) medical center.(b)(6), md.Operative report.Admission diagnosis: chronic cholecystitis.Gastroparesis.Discharge diagnosis: chronic cholecystitis.Gastroparesis.Incisional hernia.Procedure performed: laparoscopic cholecystectomy, pyloroplasty, and repair of incisional hernia.Anesthesia: dr.(b)(6).Assistant: renee corrigan.Indication: this patient is a 36-year-old female with a very complicated past surgical history, which includes prior hiatal hernia repair, subsequent revision of a recurrent hiatal hernia, subsequent transthoracic repair of a recurrent paraesophageal hernia, and ultimately a more recent re-repair of her recurrent hiatal hernia with lateral gastrectomy, gastrostomy feeding tube.This patient has been doing well, but recently developed new symptoms, and underwent extensive evaluation, was found to have significantly delayed gastric emptying as well as nonfunctioning gallbladder.After discussion with the patient, decision was made to admit her to hospital and undergo combined laparoscopic cholecystectomy and pyloroplasty.Procedure in detail: ¿the patient was brought to the operating theater and placed under general anesthetic in supine position.Preemptively, she had dvt prophylaxis with scds, ted stockings, subcutaneous heparin.She had antibiotic prophylaxis with intravenous ancef.Foley catheter was placed.Her abdomen was prepared and draped in the usual fashion.Using modified open transumbilical technique, we entered into a fairly large periumbilical incisional hernia.I opened the hernia sac and placed my initial 12 mm port.Using a pursestring 0 vicryl suture, this was secured down around the port.Pneumoperitoneum of 15 mmhg was established and diagnostic laparoscopy was performed.On initial inspection, there were some adhesions at the level of her previous gastrostomy tube site.No other significant abnormalities were identified.In particular, her hiatal hernia repair appeared intact.I went about placing a 5 mm port in the left upper quadrant midclavicular line.An additional l2 mm port was placed in the right periumbilical area in the midclavicular line, and a 5 mm port was placed in the right upper quadrant anterior axillary line.I elected to make a 5 mm incision in the epigastrium for a nathanson liver retractor.Initially, the patient was placed in approximately 30 deqrees reverse trendelenburq position.Our nathanson liver retractor was placed, retracting the left lobe of the liver providing excellent exposure of the pyloric area.I initially went about performing the pyloroplasty.A 5 cm longitudinal incision was made over the pylorus.The incision was carried onto the pyloric channel approximately 2.5 cm and down onto the duodenum approximately 2.5 cm.Once hemostasis was obtained, i went about closing the defect transversely initially using a running 2-0 polysorb suture; the mucosal layer was closed without incident.Subsequent to this, the serosal layer was closed with running 2-0 polysorb suture.Once this was completed, the pyloroplasty portion of the operation was completed and we turned our attention to the gallbladder.The patient was placed in steep reverse trendelenburg position and rolled further to her left.Initially, the fundus of gallbladder was grasped and retracted superiorly.Hartmann pouch was grasped and retracted laterally using combination of blunt and cautery dissection at the triangle of calot.The cystic duct and cystic artery both were identified, skeletonized.Once critical view was established, these structures were divided between clips.The gallbladder was then dissected off the liver bed without incident.Switching back to our 10 mm scope through the right periumbilical port, we looked up at the umbilical area.The patient was noted to have an approximately 5 cm periumbilical incisional hernia.At this point, the gallbladder which had been placed in an endocatch bag was retrieved via the umbilical port.The umbilical port was replaced, re-established pneumoperitoneum.Then using a fascial closing device, the right periumbilical incision was closed with 0 vicryl suture.The remaining ports were then removed under direct vision as pneumoperitoneum decompressed.At this point, i turned my attention to incisional hernia.The hernia sac which had been opened was dissected circumferentially to the level of fascia and was excised circumferentially at the level of fascia.At this point, the fascial defect was approximated using interrupted 0 ethibond sutures x10.Once the fascial defect was approximated, the procedure essentially was terminated.All skin incisions were closed with running 4-0 vicryl subcuticular sutures.Wounds were dressed with dermabond and the patient returned to the recovery room in stable condition.There were no complications noted during the procedure.¿ estimated blood loss: less than 25 ml.Sponge and instrument count: reported as normal.On (b)(6) 2015: (b)(6) medical center.(b)(6), md.Pathology report.Accession: 400-sp-15-0000066.Specimen: a.Gallbladder and contents.B.Umbilical hernia sac-perm.Dx: a.Gallbladder, cholecystectomy: chronic cholecystitis with papillary and polypoid cholesterosis.B.Hernia sac, periumbilical, herniorrhaphy: consistent with hernia sac.Microscopic description: microscopic sections examined; description omitted.Gross description: a.Received in fixative labeled "gallbladder and contents" is an 8.3 cm in length x 4.6 cm in diameter unopened gallbladder which displays a yellow-green smooth serosal surface.The lumen contains yellow-green viscid bile.The wall of the gallbladder is compliant and measures 0.2 cm in thickness and is surfaced by dark green mucosa which is diffusely covered by minute yellow soft granules.The lumen of the cystic duct is patent and is lined by yellow-green velvety mucosa.Four representative sections are submitted in cassette a.B.Received in fixative labeled "umbilical hernia" are a 6.0 x 3.5 x 1.5 cm saccular portion of pink-gray-tan membranous and lobulated yellow fatty tissue and a separate 5.5 x 3.3 x 0.8 cm portion of yellow-pink and red-tan partially encapsulated fatty tissue.The saccular portion displays one partly smooth and trabeculated aspect and one opposite irregular aspect.Sections through the remaining separate portion display yellow-pink and focally congested fat.A representative section from each portion is submitted in one cassette.Clinical history: gastroparesis, chronic cholecystitis.Procedure: lap chole, pyloroplasty.Preop dx: gastroparesis, chronic cholecystitis.Postop dx: gastroparesis, chronic cholecystitis.Procedure: umbilical hernia repair.Preoperative diagnosis: gastroparesis, chronic cholecystitis.Postoperative diagnosis: gastroparesis, chronic cholecystitis.On (b)(6) 2015: (b)(6) medical center.(b)(6) md.Discharge summary.Admission dx: chronic cholecystitis.Gastroparesis.Discharge dx: chronic cholecystitis.Gastroparesis.Incisional hernia.Procedure: laparoscopic cholecystectomy, pyloroplasty, and repair of incisional hernia.Complicated past surgical history which includes multiple hiatal hernia repair.Most recent surgery included a revision hiatal hernia repair using mesh and lateral gastrectomy.Recently has developed new upper gi symptoms and underwent extensive evaluation.She was found to have chronic cholecystitis, significant delayed gastric emptying.Decision was made to undergo laparoscopic cholecystectomy and pyloroplasty.Course in hospital: postoperatively, she had an unremarkable course.Postop day #2 she was tolerating a liquid diet, passing flatus.Discharged home with instructions on wound precautions, exercise limitations, and diet.Advised not to smoke, continue ppi therapy for 3 months, not to use any anti-inflammatory medicines.Follow up in office in 1 week.On (b)(6) 2015: [facility ni].(b)(6), md.Office notes.Cc: surgery follow up.Hpi: since her discharge, she has done well.She notes her sx have completely resolved.Discussed diet and exercise issues.I have discharged her from my care.Reports status is improving, not taking any pain medication, activity level is back to pre op level.Denies nausea/vomiting and swelling, wound is healing.Problem list: esophageal reflux, disorder of function of stomach, diaphragmatic hernia, asthma, gastroparesis.Chronic cholecystitis; onset 12/09/14.Psh: nissen fundoplication, thoracotomy, cesarean section x 4, hernia repair x 2, lap cholecystectomy, pyloroplasty, repair ventral hernia, change gastrostomy tube, lap paraesoph her rpr w/mesh [laparoscopic paraesophageal hernia repair with mesh], upper gi endoscopy.Current meds: flonase, ventolin hfa inhaler.Exam: wt 161 lbs, bmi 25.99.Abdomen is soft, no swelling, wound is healing well.Discussed post op care/precautions.On (b)(6) 2015: [facility ni].(b)(6), md.Office notes.Cc: surgery f/u.Hpi: c/o ruq pain for past few days.Seen in urgen [sic] care center and found to have slightly abnormal lft¿s.Her sx have not changed.She continues to use bid ppi¿s.Pain in ruq, 5/10 and occurring persistently.The patient reports no complications with the wound.Activity level is back to pre-operative level.Problem list: esophageal reflux, disorder of function of stomach, diaphragmatic hernia, asthma, gastroparesis, chronic cholecystitis.Abdominal pain; onset 02/05/15.Psh: nissen fundoplication, thoracotomy, cesarean section x 4, hernia repair x 2, lap cholecystectomy, pyloroplasty, repair ventral hernia, change gastrostomy tube, lap paraesoph her rpr w/mesh [laparoscopic paraesophageal hernia repair with mesh], upper gi endoscopy.Social hx: never smoker.Current meds: flonase, ventolin hfa inhaler.Exam: wt 158 lbs, bmi 25.50.Abdomen: surgical scars, there is ruq and mild abdominal tenderness.Assessment/plan: abdominal pain.Reorder lft¿s and cbc.Mrcp to better assess her cbd to rule out a retained stone.On (b)(6) 2015: (b)(6) medical center.(b)(6), md.Radiology- mri abdomen without contrast with mrcp.Indication: right upper quadrant pain and elevated liver function tests after cholecystectomy.Impression: prominent cystic duct stump and mild extra hepatic biliary dilatation without biliary stone detected.On (b)(6) 2015: (b)(6) center for minimally invasive surgery.(b)(6) md.Office notes.Cc: f/u and gerd.Hpi: atypical chest pain, intermittent.No complications with the wound.Activity is back to pre-operative level.I saw shanna again with concerns regarding episodes of severe atypical chest pain that will last for hours.Her mrcp was unremarkable.Problem list: esophageal reflux, disorder of function of stomach, diaphragmatic hernia, asthma, abdominal pain, gastroparesis, chronic cholecystitis.Psh: nissen fundoplication, thoracotomy, cesarean section x 4, hernia repair x 2, lap cholecystectomy, pyloroplasty, repair ventral hernia, change gastrostomy tube, lap paraesoph her rpr w/mesh [laparoscopic paraesophageal hernia repair with mesh], upper gi endoscopy.Social hx: never smoker.Current meds: flonase, ventolin hfa inhaler.Exam: wt 161 lbs, bmi 25.99.Assessment/plan: presentation is unclear.Suggested changing her ppi to dexilant as a trial of therapy.I will see her again in one month to reassess.On (b)(6) 2015: (b)(6) center for minimally invasive surgery.(b)(6), md.Office notes.Cc: f/u, gerd.Hpi: she notes that the dexilant worked very well.However, insurance would not approve this.She has gone back to bid omeprazole and with diet modification, she notes her sx are better.She notes she is still having nausea sx.The onset of the heartburn was gradual, severity severe, duration 3 months.The problem is improving.No radiation of pain.Epigastric pain occurs randomly.Symptoms are aggravated by eating large meals and a supine position; relieved by antacids and sitting up.Problem list: esophageal reflux, disorder of function of stomach, diaphragmatic hernia, asthma, abdominal pain, gastroparesis, chronic cholecystitis.Psh: nissen fundoplication, thoracotomy, cesarean section x 4, hernia repair x 2, lap cholecystectomy, pyloroplasty, repair ventral hernia, change gastrostomy tube, lap paraesoph her rpr w/mesh [laparoscopic paraesophageal hernia repair with mesh], upper gi endoscopy.Social hx: never smoker.Current meds: flonase, ventolin hfa inhaler.Exam: wt 159 lbs, bmi 25.66.Assessment/plan: gastroparesis, esophageal reflux, asthma.Seems to be doing better with diet modification, rx for phenergan and zofran for her nausea sx.Will see her again in 3 months.On (b)(6) 2016: (b)(6) center for minimally invasive surgery.(b)(6) md.Office notes.Cc: abdominal pain.Hpi: abdominal pain for the past few weeks.She has noticed a bulge in the peri-umbilical area.Abdominal pain sudden onset, severity moderate, 2 weeks duration, occurs constantly.The problem is worse, peri-umbilical, no radiation, dull.Symptoms aggravated by movement.Problem list: esophageal reflux, disorder of function of stomach, diaphragmatic hernia, asthma, abdominal pain, gastroparesis, chronic cholecystitis.Psh: nissen fundoplication, thoracotomy, cesarean section x 4, hernia repair x 2, lap cholecystectomy, pyloroplasty, repair ventral hernia, change gastrostomy tube, lap paraesoph her rpr w/mesh [laparoscopic paraesophageal hernia repair with mesh], upper gi endoscopy.Social hx: never smoker, alcohol rarely.Current meds: flonase, ventolin hfa inhaler.Ros: abdominal pain, constipation, diarrhea, heartburn, nausea, dizziness, headaches.Exam: wt 162 lbs, bmi 26.15.Abdomen: hernia; incisional, periumbilical, tender, reducible.Assessment/plan: incisional hernia without obstruction or gangrene.Has a small symptomatic recurrent supra-umbilical incisional hernia that she would like to have repaired.We discussed an open repair using mesh, associated risks.She would like to proceed.Follow up visit due within 2 weeks post-surgery.On (b)(6) 2016: (b)(6) medical center.(b)(6), md.Operative report.Assistant: renee corrigan, pa-c.Pre/postop diagnosis: recurrent incisional hernia.Procedure: repair of recurrent incisional hernia with medium ventralex patch.History: this patient is a 37-year-old female with significant past surgical history of multiple procedures.She has had a previous periumbilical incisional hernia in the past.More recently, she began having recurrent abdominal pain and diagnosis of recurrent incisional hernia was noted.She comes to the operating theater today for surgical management.Description: ¿the patient was brought to the operating theater and placed under general anesthetic in supine position.Preemptively, she had dvt prophylaxis with scds and ted stockings.She had antibiotic prophylaxis with intravenous ancef.She had antiemetic prophylaxis with scopolamine patch.Her abdomen was prepared and draped in usual fashion.Time-out was performed and no concerns expressed.Using a 5 cm supraumbilical incision, dissection was carried down into subcutaneous tissues.The hernia sac was immediately identified.I went about dissecting the hernia sac down to the level of the fascia where we skeletonized and subsequently, hernia sac was excised and sent to pathology.At this point, the patient was noted to have approximately 3 x 3 cm fascial defect.I went about placing a medium ventralex patch within the defect with the polypropylene facing the anterior abdominal wall.The defect was then closed transversely using interrupted 0 ethibond sutures incorporating the wing portion of the mesh patch.Once this was completed, the redundant wing was excised at the level of the fascia.At this point, the procedure essentially was terminated.The subcutaneous tissues were approximated with interrupted 2-0 vicryl sutures.The skin incision was closed with running 4-0 vicryl subcuticular suture.Wound was injected with 0.25% marcaine with adrenaline and dressed with dermabond.The patient returned to the recovery room in stable condition.There were no complications during the procedure.¿ estimated blood loss: less than 25 ml.Sponge and instrument count: report as normal.On (b)(6) 2016: (b)(6) medical center.(b)(6), md.Pathology report.Accession: 400-sp-16-0001423.Specimen: a.Incisional hernia sac- permanent.Diagnosis: soft tissue, abdominal wall, excision: hernia sac identified.Microscopic description: microscopic sections examined; description omitted.Gross description: received in fixative labeled ¿incisional hernia¿ is a 4.5 x 1.9 x 0.8 cm saccular portion of pink-gray membranous and partly fatty tissue.It displays one partly smooth and coarsely trabeculated aspect and one opposite irregular aspect.Two representative sections are submitted in one cassette.Clinical history: incisional hernia.Procedure: incisional hernia repair.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incisional hernia.On (b)(6) 2016: (b)(6) center for minimally invasive surgery.(b)(6), md.Office notes.Cc: surgery follow up.Hpi: doing well.Reviewed exercise limitations.I have discharged her from my care.Activity is back to pre op level.The wound is healing.Problem list: esophageal reflux, disorder of function of stomach, diaphragmatic hernia, asthma, abdominal pain, gastroparesis, chronic cholecystitis.Psh: nissen fundoplication, thoracotomy, cesarean section x 4, hernia repair x 2, lap cholecystectomy, pyloroplasty, repair ventral hernia, change gastrostomy tube, lap paraesoph her rpr w/mesh [laparoscopic paraesophageal hernia repair with mesh], upper gi endoscopy.Social hx: never smoker, alcohol rarely.Current meds: flonase, ventolin hfa inhaler.Exam: wt 158, bmi 25.50.Abdomen is soft, no swelling.Wound is healing well.There is no mention of gore device removal in the records.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2008: (b)(6).(b)(6), md.Procedure report.Egd with biopsy of the edge of the ulcer, biopsy of antrum for clotesting for h.Pylori.Preoperative diagnosis: epigastric pain, anemia, iron deficiency.Postoperative diagnosis: medium sized round gastric ulcer at the cardia note upon retroflexion, medium sized hiatal hernia, grade 3 erosive esophagitis.On (b)(6) 2008: (b)(6).Microbiology.Helicobacter pylori urease.Source: gastric biopsy.Final report: positive for helicobacter pylori by clo slide.On (b)(6) 2008: (b)(6).(b)(6), pa-c; (b)(6), md.Discharge summary.Admit date: on (b)(6) 2008.Final diagnosis: simple hiatal hernia, erosive esophagitis, gastric ulcer, profound anemia of iron deficiency pattern.Hospital course: fairly large bleeding gastric ulcer, some erosive esophagitis with simple hiatal hernia.Appointment with dr.Pedersen 2 weeks, consider workup in anticipation of laparoscopic ¿this¿ and fundoplication and treatment for her anatomical problems.On (b)(6) 2010: (b)(6).(b)(6), md.Discharge summary.Admit date: on (b)(6) 2010.Hiatal hernia.Hospital course: procedure without complication.By postoperative day #3 abdominal pain, dysphagia persisted, gradual signs improvement.Discharged home.On (b)(6) 2011: (b)(6).(b)(6), do.Emergency room visit.Gi: tenderness in epigastric area, fullness.Admit.Impression: incarcerated hiatal hernia, intractable pain, vomiting.On (b)(6) 2011: (b)(6).(b)(6), md.Radiology ¿ ct abdomen/pelvis.Indication: epigastric pain.Findings: large retrocardiac hiatal/gastric hernia.Impression: complex retrocardiac hernia with asymmetric left hemidiaphragm elevation.Hernia sac contains a significantly dilated, gas and fluid-filled stomach.While stomach is significantly dilated, distorted in retrocardiac space, i see no definite evidence of gastric volvulus.On (b)(6) 2011: (b)(6).On (b)(6), do.Emergency room visit.Recently admitted to hospital, discharged yesterday.After going home symptoms returned.Gi: distended epigastric area, moderate amount pain.Impression: incarcerated paraesophageal hernia.Admit.On (b)(6) 2011: (b)(6).(b)(6), md.Procedure report.Egd, diagnostic.Postop: complex paraesophageal herniation, minimal gastritis, minimal oozing after untwisting the proximal stomach.On (b)(6) 2011: (b)(6).(b)(6), md.Radiology ¿ xr chest.Indication: shortness of breath.Findings: ng tube coiled in a moderate size hiatal hernia.On (b)(6) 2011: (b)(6).(b)(6), md.Radiology ¿ xr chest.Indication: left-sided chest tube.Impression: nasogastric tube is present, tip presumably projects in significant hiatal hernia.On (b)(6) 2011: (b)(6).Discharge instructions.Activity: ok to shower, do not submerge incision or chest tube site for 7 days.On (b)(6) 2017: (b)(6).(b)(6), md.Office notes.Abdominal pain, began 4-5 years ago.Bloating began months ago.Reports having more than 7 surgeries which required mesh placement.On (b)(6) 2017: (b)(6).(b)(6), md.Radiology ¿ xr esophagram.Indication: dysphagia, unspecified.Impression: moderate hiatal hernia.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6)10:(b)(6).(b)(6).Office note.Complains of dysphagia.History of gastric ulcer had procedure performed in 2008 and was confirmed benign ulcer which she was noticed to have hiatal hernia.Comes back into office with complaints of anemia.Complaints of pain and discomfort in in the left upper quadrant mostly after food intake.Impression: anemia.Gastric ulcer.Dysphagia.Recommendations: proceed with upper endoscopy.(b)(6)10:(b)(6).(b)(6).Office note.Experiencing severe symptoms of pain and discomfort in the midepigastric and also chest area.She has been diagnosed with gastric ulcer as well as large hernia.Recent upper esophagogram was done and shows evidence of a large complex hernia consistent with the endoscopy diagnosis.Impression: large complex hiatal hernia.Recommendations: symptomatic and hernia is quite large.I have recommended surgical treatment with dr.Steven wang for nissen fundoplication.(b)(6)10: general surgery.(b)(6).Office visit.Presents for initial evaluation of abdominal pain.Experiencing epigastric abdominal pain for months.Significant gerd as well as dysphagia, often feeling food gets stuck while swallowing.Recently underwent swallow study as well as egd [esophagogastroduodenoscopy], both which identified a large hiatal hernia.Past surgical history: 3 c-sections.Egd (01/18/10) findings: a stricture was noticed at the distal esophagus.The ge junction appears to be displaced at about 33 cm from incisors.There was an 8 cm large hiatal hernia noticed.Stomach: shows evidence of gastritis.Swallow study: impression: large hiatal hernia with associated gastroesophageal reflux, with no evidence of tertiary contractile waves or reflux complications.Plan: refer for esophageal manometry study, and consider scheduling laparoscopic nissen procedure once results of manometry are available.(b)(6)10: general surgery.(b)(6).Office note.Presents for post-operative follow up.Status post laparoscopic nissen procedure.Examination of surgical site shows no signs or symptoms consistent with infection.(b)(6)10: general surgery.(b)(6).Office note.Presents for post-operative follow up.Status post laparoscopic nissen procedure.Reports doing well.She has had some episodes of bloating [illegible] she was seen at st.Mary¿s emergency room on one occasion where abdominal ultrasound was said to be unremarkable, discharged home.Laparoscopic incisions x 4 have all healed well.(b)(6) 10: general surgery.(b)(6).Office note.Presents for follow up to discuss abdominal pain.Reports after having surgery she was doing well.Beginning spontaneously 3-4 months ago she began having pain in the left upper quadrant of her abdomen.Pain usually arrives when eating, and painful and bloating after only eating small amounts.Bowel function irregular with intermittent constipation.Laparoscopic incisions are well healed.Assessment: suggest a ct scan, followed by referral to gastroenterologist for esophagogastroduodenoscopy if ct scan is not diagnostic.(b)(6)11: (b)(6) center.(b)(6).Radiology-chest x-ray 1 view.Impression: large hiatal hernia.(b)(6)11: general surgery.(b)(6).Office note.Presents to discuss results of ct scan.I relayed to the patient that it demonstrated a large hiatal hernia containing stomach and colon.Discussed at length the possibility that her crural repair had disrupted for unknown reasons and this allowed for a large recurrence of hiatal hernia.Denies trauma or blows to abdomen.Plan: tentative arrangements for laparoscopic repair of hiatal hernia.(b)(6)11:(b)(6) hospital.(b)(6).Consultation.Abdominal pain.History of hiatal hernia and nissen repair x 2.Attempt of upper gi, barium study, but she could not tolerate procedure.Dr.Levine called with request to do an esophagogastromy to see what is going on and possibly put a nasogastric tube down.Patient is being evaluated for possible thoracic repair of the hiatal hernia.History: asthma, hiatal hernia, status post repair, nissen repair, nissen fundoplication, laparoscopic repair of recurrent hiatal hernia, c-sections.Exam: mildly tender in the epigastrium.Recommendation: egd [esophagogastromy].Possible nasogastric tube placement.(b)(6)11: (b)(6) hospital.(b)(6).Radiology-xr chest 1 view.Clinical indication: chest pain, epigastric pain.Impression: large retrocardiac hiatal hernia.(b)(6)11: (b)(6) health center.(b)(6).Office visit.Presents with hiatal hernia follow up.Status post thoracotomy and repair with mesh, surgery follow up next week.Chronic problem: diaphragmatic hernia, acute gastric ulcer with hemorrhage.Assessment/plan: status post thoracotomy and repair with mesh.Symptoms improved.Surgery follow up next week.(b)(6)11: (b)(6) center.(b)(6).Office visit.Presents with surgical pain.Reports symptoms being severe.Patient had transthoracic repair of hiatal hernia approximately 1 month ago.5 days ago began experiencing internal left sided pain from shoulder down to the abdominal area.Surgeon told her to follow up with pcp.Exam: inspection has detected scars.Anterior palpation reveals tenderness, upper abdominal tenderness.Surgical site clean dry and intact; no signs of infection noted.Pain localized to site of thoracotomy, directly above and directly below.Assessment/plan: surgeon cannot see until thursday.Patient is in much pain x 5 days.Will schedule ct scan stat for today.(b)(6)11:(b)(6) health network.(b)(6).Radiology-ct abdomen/chest.Reason for exam: pain.Clinical indication: postoperative surgery for suspected hiatal herniorrhaphy with pain.Assess status.Impression: the patient is status post suspected hiatal hernia herniorrhaphy with reduction from greater than 80% of the stomach being paraesophageal retrocardiac hiatal hernia to reduction of only dilated fundus and proximal gastric body being in that location.The left hemidiaphragm is in normal transverse plane, and there is minimal residual left base atelectasis.Small high probability entrapped air in gastric rugal folds appreciated along the posterior aspect of the retrocardiac hernia, as discussed above.If symptoms persist or progress, follow up esophagram/upper gi examination may be of benefit for optimal assessment of whether or not possible postoperative ulcer with air entrapment is present.There is no evidence of pneumomediastinum or definite subcutaneous emphysema or pneumoperitoneum.There is no definite evidence of abscess.3.Hiatal hernia has maximum cephalad and transverse diameters of 11 x 11 cm with persistence of the hiatal ¿mouth¿ diameter being 7 cm.(b)(6)11: (b)(6) health center.(b)(6).Office visit.Abdominal pain.Onset 2 weeks.Severity of problem is moderate, constant.Chronic problems: diaphragmatic hernia.Acute gastric ulcer with hemorrhage.Assessment/plan: failed surgery x 2 still symptomatic.Left message at dr.Levine¿s office to get update on her condition and see if she needs to be referred to a surgeon at a different hospital.(b)(6)12:(b)(6) health center.(b)(6).Office visit.Presents with heartburn.Large hiatal hernia to be repaired for the third time in 2 weeks.Weight 167 lbs.Assessment/plan: discussed frequent small meals will be key in controlling her pain until her procedure in 2 weeks.(b)(6)13: (b)(6) health center.(b)(6).Office visit.Abdominal pain onset 2 months ago, location is epigastric.Patient had required esophageal hernias and the familiar pain is returning after eating.Assessment/plan: refer to gastroenterology surgeon for follow up.(b)(6)14:(b)(6) health center.(b)(6).Office visit.Abdominal pain.Recent exacerbation of chronic abdominal pain associated with nausea and mostly mid to low right quadrant pain.History of 6 hiatal hernia surgeries nissan procedure.Plan: see gi [gastroenterology] for further investigation in light of her complicated previous gi history.(b)(6)14:(b)(6) health center.(b)(6).Office visit.Presents with abdominal pain.Occurs constantly.Initially so severe that she was doubled over in pain, around umbilicus down right side, now dull ache will not go away.Weight 164 lbs.Assessment: possible appendicitis based on symptoms and exam.Recommend going to emergency department for scanning and treatment.(b)(6)14: uc emergency department.Iva petkovska, stephen johnston.Radiology-ct abdomen/pelvis.Clinical indication: abdominal pain.Impression: moderate sized hiatal hernia with distal esophageal wall thickening, suggestive of esophagitis.Small bowel containing umbilical hernia without evidence of obstruction.(b)(6)15:(b)(6) center.(b)(6).Office visit.Presents for abdominal pain.Onset 3 days.Patient had surgery on monday for hiatal hernia and removal of her gallbladder.Discharged on wednesday and been taken narcotic pain medication as well as zofran but states she is feeling dizzy.Assessment/plan: dizziness, most likely to narcotic pain medication.Abdominal pain; pain following surgery, go to emergency room for increased abdominal pain, fever or vomiting.(b)(6)17:(b)(6) center.(b)(6).Office visit.Abdominal pain.Hurts when she eats, feels like food gets stuck in stomach when she eats.Does have hiatal hernia, attempted repair with niessen fundoplication in 2009 and other surgeries to have it repaired including gastropexy.Last surgery 2015.Imaging from 2016 shows a large hiatal hernia.Per patient she was unaware the hernia returned after 2015 surgery.Exam: abdominal pain, bloating, change in appetite, constipation, heartburn, nausea and vomiting.Assessment/plan: referral to surgery placed but patient may need cardiothoracic surgery referral as already having 9 abdominal surgeries by general surgery, the safest option may be trans-thoracic approach to attempt to repair hernia, this may not be an option due to history of multiple surgeries.(b)(6)17(b)(6) center.(b)(6).Office visit.Abdominal pain.Location is epigastric.Evidence of large hiatal hernia via abdominal us [ultrasound] and ct abdomen/pelvis in (b)(6)2015, also in (b)(6)2016.Underwent 9 abdominal surgery for this problem in the past, intermittent symptom relief, recent worsening symptom with ¿food stuck in stomach¿ sensation.Most recent gi [gastroenterology] follow up 2 years ago.Patient received surgery referral, but reports that the referral was made to surgeon who told the patient that cannot provide further medical management.Asking for another referral.Exam: abdominal tenderness.Assessment/plan: concerns for esophageal stricture, adhesions, esophagitis 2/2 hiatal hernia.Stat gi referral for possible esophageal dilation.Large hiatal hernia.(b)(6)17: (b)(6) center.(b)(6).Office visit.Symptoms began 1 week ago.Reported as severe, constant.Location is epigastric.Patient has chronic hiatal hernia with acute exacerbation.Patient states she had a bad stomach ache, felt the need to vomit but couldn¿t, started coughing out blood.Weight 160.3 lbs.Plan: gastroenterology specialist consult.Start omeprazole.(b)(6)17: (b)(6) gastroenterology associates.(b)(6).Esophagogastroduodenoscopy report.Indication: epigastric pain.Dysphagia, esophageal.Impression: esophageal stricture.Diaphragmatic hernia.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated investigation conclusions: d17: appropriate code/term not available for ¿withdrawn complaint.¿ h6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.Previous patient code (3190) was reported based on the original complaint and is no longer applicable per gore¿s investigation.This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected, and ¿withdrawn.¿ medical records: the known medical records span january 3, 2008 through december 4, 2017 and not all records received in this time span are relevant to the gore-tex® soft tissue patch.Patient information: medical history: smoking: 1990: ¿former smoker, last use 1990¿s.¿ 2007: hiatal hernia.Gastroesophageal reflux disease [gerd].(b)(6) 2011: pregnancy.(b)(6) 2018: large hiatal hernia surgical procedures: 1999, 2000, 2008: cesarean section (b)(6) 2010: laparoscopic nissen fundoplication (b)(6) 2011: laparoscopic repair of paraesophageal hernia (b)(6) 2011: left thoracotomy; repair of recurrent paraesophageal hernia with mesh; repair of diaphragmatic rupture of the left diaphragm.Implant: gore-tex® soft tissue patch.(b)(6) 2012: repeat low-transverse cesarean section and bilateral tubal ligation (b)(6) 2012: thoracoscopic repair of diaphragmatic hernia (b)(6) 2012: laparoscopic repair of type-4 paraesophageal hernia with cruroplasty mesh, lateral gastrectomy, and feeding gastrostomy tube.Implant: bard curasoft patch.(b)(6) 2012: exchange of feeding gastrostomy tube (b)(6) 2015: laparoscopic cholecystectomy, pyloroplasty, incisional hernia repair (b)(6) 2016: recurrent incisional hernia repair with medium ventralex patch.Implant: bard ventralex.Relevant medical information: (b)(6) 2010: ¿large complex hiatal hernia.Recommendations: symptomatic and hernia is quite large.I have recommended surgical treatment for nissen fundoplication.¿ (b)(6) 2010: laparoscopic nissen fundoplication.Findings: ¿large hiatal hernia with a significant portion of the stomach herniated into the mediastinum.¿ procedure: ¿¿ local anesthetic was infiltrated into the superior aspect of the umbilicus.A small incision was made in that location, allowing for introduction of the veress needle.¿ under direct visualization, two 12 mm ports were placed in the epigastrium, with one in the left upper quadrant near the costal margin and the second just to the right of midline.An additional 12 mm port was placed in the lateral aspect of the right side of the abdomen.A flyswatter retractor was inserted through the right lateral port site and used to elevate the left lobe of the liver.This revealed a hiatal hernia.The crura were separated with a portion of the stomach herniated into the mediastinum.The stomach was gently grasped and reduced towards the abdomen.Much of the stomach could be reduced.The ligasure device was utilized to divide the hernia sac.This dissection was begun at the right crura and was carried out anteriorly across to the left crura.Some additional dissection of the hernia sac was carried out in the lower mediastinum so as to better mobilize the stomach and distal esophagus.Eventually the entire stomach could be reduced into the abdomen without tension.There was an adequate length of intraabdominal esophagus once this was complete.A curved dissecting device was then employed to dissect posterior to the distal esophagus adjacent to the ge junction.A window was made behind the ge junction, allowing for placement of penrose drain.The drain was cinched together anteriorly using an 0-pds loop.At this point, a 56 french bougie was passed per oris by anesthesia until it was seen to enter the stomach.The large hiatal defect was then partially reapproximated.This was done with two 0-surgidac endostitches primarily reapproximating the crura anteriorly.When this was complete, the crura were approximated close to the anterior aspect of the esophagus.The chronic hiatal hernia had sufficiently stretched the gastric fundus and the short gastric vessels, that the fundus of the stomach was readily passed posterior to the ge junction over to the right side adjacent to the right crura.This allowed for a 360-degree wrap of gastric fundus to be created anterior to the ge junction.The nissen wrap was then created with three interrupted 0-surgidac sutures.¿ (b)(6) 2010: ¿status post laparoscopic nissen procedure.Reports doing well.Laparoscopic incisions x 4 have all healed well.¿ (b)(6) 2011: ¿large hiatal hernia.¿ (b)(6) 2011: laparoscopic repair of paraesophageal hernia.Findings: ¿significant portion of the stomach as well as the splenic flexure of the colon was herniated through a large hiatal hernia and adjacent to the esophagus.All of the colon was reduced and most of the stomach could be reduced.¿ ¿a small stab incision was made through the previous scar allowing a veress needle to be inserted into the abdomen.¿ a flyswatter retractor was inserted through the right-sided port to elevate the left lobe of the liver.This revealed a large recurrent hiatal hernia.Atraumatic graspers were used to grasp what proved to be stomach and colon herniated into the mediastinum and alongside the stomach and esophagus.A fairly significant length of colon was successfully reduced, along with a large portion of omentum.This was done without traumatizing the tissue at all.When this was complete, attention was turned to reducing the stomach.A majority of the stomach was successfully reduced, though the most proximal stomach was tethered within the mediastinum.This appeared to be the portion of the stomach where the 360-degree wrap had been created previously and it was tethered a few centimeters superior to the diaphragm.A small rent was created in the left pleura while trying to reduce the stomach, though the patient remained hemodynamically normal and oxygenated and ventilated normally throughout the case.The crura appeared to be healthy and substantial, and the decision was made not to attempt aggressive mediastinal dissection to free the most proximal portion of the stomach or esophagus.With the majority of the stomach reduced into the abdomen, in order to both secure the stomach in place and to occlude/repair the hiatal hernia election was made to place multiple interrupted sutures of 0-surgidac using an autosuture endostitch between each crura and the adjacent anterior wall stomach.Care was taken to place these stitches 1-2 cm apart including a stitch through the most posterior aspect of the left crura to prevent the possibility of intra-abdominal contents sliding posteriorly into the mediastinum.When all the stitches were placed and tied down with a knot pusher, the stomach was secured in place under no tension and the hiatus was completely sealed closed and occupied by the body of the stomach.Attention was now turned to closing.¿ implant preoperative complaints: (b)(6) 2011: ¿abdominal pain.History of hiatal hernia and nissen repair x 2.Attempt of upper gi, barium study, but she could not tolerate procedure.Patient is being evaluated for possible thoracic repair of the hiatal hernia.Exam: mildly tender in the epigastrium.Recommendation: egd [esophagogastroduodenoscopy].Possible nasogastric tube placement.¿ (b)(6) 2011: ct abdomen/pelvis.¿epigastric pain.Impression: complex retrocardiac hernia with asymmetric left hemidiaphragm elevation.Hernia sac contains a significantly dilated, gas and fluid-filled stomach.While stomach is significantly dilated, distorted in retrocardiac space, i see no definite evidence of gastric volvulus.¿ (b)(6) 2011: xr upper gi + kub.¿hiatal hernia.Impression: large paraesophageal hernia.The gastroesophageal junction appears to be located at or just slightly below the diaphragm, but the majority of the gastric body and fundus is intrathoracic.¿ (b)(6) 2011: egd, diagnostic.¿complex paraesophageal herniation, minimal gastritis, minimal oozing after untwisting the proximal stomach.¿ (b)(6) 2011: indication: ¿had undergone previous laparoscopic nissan fundoplication and also periesophageal hernia repair.The patient had done well until recently when she apparently had episodes of vomiting and dry heaves after eating some turkey.The patient was admitted.Abdominal ct was obtained, which demonstrated the paraesophageal hernia.The patient was then referred to me for repair of the recurrent paraesophageal hernia to the left chest.After the risks and benefit of the operation were explained to the patient, she understands the risks and desires to proceed.¿ implant procedure: left thoracotomy.Repair of recurrent paraesophageal hernia with mesh.Repair of diaphragmatic rupture of the left diaphragm.[implant: gore-tex® soft tissue patch, 1410015010/01419073, 10cm x 15cm x 1mm thick].Implant date: (b)(6) 2011 [hospitalization (b)(6) 2011] findings: ¿the patient had a large diaphragmatic rupture where the majority of the transverse colon and also omentum were herniating through the diaphragmatic rupture.Her diaphragm is extremely thinned out with the tissue being extremely friable.Her paraesophageal hernia was obviously retrocardiac in this location.The hernia was relatively large.She did have some amount of stomach that was herniating into the mediastinum.The stomach was relatively adherent to the mediastinal structures, and it was very difficult to tell exactly where her hiatus was secondary to the extreme diaphragm, and also the hernia was then primarily repaired, and thereafter covered with a gore-tex mesh.¿ description of hernia being treated: ¿a left thoracotomy incision was made approximately two fingerbreadths below the tip of the scapula.This was carried through the subcutaneous tissue.The chest was then entered at this particular intercostal space.The rib was noticed posteriorly.Immediately, there was a significant amount of colon that was noted within the chest cavity, compressing the lung itself.There was also a significant amount of omentum.Upon further inspection, it was noted that she actually had a ruptured diaphragm in this area with herniation of her colon and omentum into the left chest.The omentum and then transverse colon were then carefully reduced into the abdominal cavity.The adherent tissue was then dissected free.The diaphragmatic rupture was then primarily repaired initially with 3-0 prolene in a running fashion.Next, we spent a significant amount of time trying to find this paraesophageal hernia.The mediastinum was then entered from the left chest, and dissecting the pleura free.We had taken the inferior pulmonary ligament completely free from the diaphragmatic reflection.Thereafter, we noted that there was a bulging area in the mediastinum itself.The tissue in this area was relatively attenuated.The mediastinum was then carefully entered.At this point, we were able to visualize the stomach and also the hernia sac.The hernia sac was then entered.Next, we spent a significant amount of time dissecting free the stomach from the hernia sac and hoped to better delineate the structure.Finally, we were able to circumferentially dissect the esophagus.The penrose drain was then used to loop around the esophagus.While keeping track of the esophagus, we were finally able to dissect the herniated stomach, which was most likely the fundus, from the hernia sac, and also taking down the adhesions between this structure and the mediastinal structure.We continued dissection down.We were able to visualize the wrap that was previously performed by dr.Levine.While keeping this wrap intact, the whole entire fundus of the stomach was then reduced into the abdominal cavity.At this point, i decided that perhaps it was better that we should pexy the fundus of the stomach to the abdominal side of the diaphragm.This was done using 2-0 prolene in a figure-of-eight fashion.The paraoesophageal hernia was then dissected free from its underlying adherent structure.This area with the hernia was then reapproximated with 3-0 prolene in a running fashion, also.The tissue in this whole entire diaphragm was so attenuated, it was not possible to identify any area that could appeared to be the hiatus.Furthermore, because of her attenuation of the tissue, i was concerned just primarily closing these 2 defects would result in recurrence.¿ implant size and fixation: ¿therefore, a gore-tex membrane was then sutured, encompassing these two areas of repair, and 2-0 prolene stitches were used to suture the gore-tex membrane over the diaphragmatic repairs.Hemostasis in this area was then noted.A size 32-french chest tube was then inserted.The chest was then reapproximated with parasternal wires.Fascia and subcutaneous tissue were approximated, followed by skin.Dermabond was placed on the skin incision.¿ (b)(6) 2011: discharge.¿activity: ok to shower, do not submerge incision or chest tube site for 7 days.¿ relevant medical information: (b)(6) 2011: ¿hiatal hernia follow up.Assessment/plan: status post thoracotomy and repair with mesh.Symptoms improved.Surgery follow up next week.¿ (b)(6) 2011: ¿surgical pain.Reports symptoms being severe.5 days ago began experiencing internal left sided pain from shoulder down to the abdominal area.Exam: anterior palpation reveals tenderness, upper abdominal tenderness.Surgical site clean dry and intact; no signs of infection noted.Pain localized to site of thoracotomy, directly above and directly below.Assessment/plan: patient is in much pain x 5 days.Will schedule ct scan stat for today.¿ (b)(6) 2011: ct abdomen/chest.Impression: ¿status post suspected hiatal hernia herniorrhaphy with reduction from greater than 80% of the stomach being paraesophageal retrocardiac hiatal hernia to reduction of only dilated fundus and proximal gastric body being in that location.Small high probability entrapped air in gastric rugal folds appreciated along the posterior aspect of the retrocardiac hernia, as discussed above.There is no definite evidence of abscess.¿ (b)(6) 2011: abdominal pain.Onset 2 weeks.Severity of problem is moderate, constant.Assessment/plan: failed surgery x 2 still symptomatic.See if she needs to be referred to a surgeon at a different hospital.(b)(6) 2012: esophagram.¿impression: 14.5 cm paraesophageal hernia with spontaneous reflux into the mid third of the esophagus.There is a large paraesophageal hernia.Approximately one half the stomach is in the chest.There is spontaneous reflux.¿ (b)(6) 2012: ¿recurrent symptomatic peh [paraesophageal hernia] with most of her stomach in her chest.She is at risk for gastric volvulus.Discussed laparoscopic peh repair.Discussed risks.She would like to proceed.¿ (b)(6) 2012: inpatient hospitalization.(b)(6) 2012: laparoscopic repair of type-4 paraesophageal hernia with cruroplasty, mesh, lateral gastrectomy, and feeding gastrostomy tube.Implant: bard curasoft patch.Procedure: ¿using modified open transumbilical technique, a 12 mm port was placed under direct vision.A pneumoperitoneum of 15 mmhg was established.Diagnostic laparoscopy was performed.On initial inspection, the patient had what was obviously a type-4 paraesophageal hernia with the transverse colon within the hernia defect as well as the entire stomach.I went about placing the patient in steep reverse trendelenburg position.We placed additional ports.These include a 5 mm port in left upper quadrant anterior axillary line, a 12 mm port was placed in the left upper quadrant midclavicular line, and a 5 m port was placed in right upper quadrant midclavicular line.A 5 mm incision was made in the epigastrium for a nathanson liver retractor.The nathanson liver retractor was placed retracting the left lobe of the liver providing excellent exposure of the hiatus.We used a 10 mm 45-degree scope for the procedure.The patient was placed in steep reverse trendelenburg position, rolled slightly to her right.Initially, we went about grasping the transverse colon, and reducing it from the hernia sac.Once the transverse colon was reduced, i went about opening the gastrocolic ligament and this allowed for further detachment of the colon from the stomach.We carried this dissection distally until the colon was completely fallen from the field view.At this point, we assessed the defect.The patient had a large hiatal hernia defect with the majority of the stomach within the defect and rolled over in a mesoaxial plane towards the right side.I initially went about reducing the stomach as much as possible, and we began our work on the lesser curve aspect of the stomach.Pars flaccida was opened.We carried our dissection to the apex of the phrenoesophageal ligament.Placing traction on the stomach, i went to the base of right crura, and identified what i felt was the hiatal hernia sac plane.We began carrying our dissection superiorly to the apex of the hiatus, and carried this deep into the mediastinum.In doing so, i was able to separate the large hiatal hernia sac off the pleura.There were a few areas where rent in the pleura was made, but for the most part, i was able to mobilize the right side hiatal hernia sac completely.At this point, i turned my attention to the left side.There were greater curve attachments between the stomach and the spleen, and these were taken down using the enseal device until i directly identified the midpoint of the left crura.Again, we identified the peritoneal reflection of the hernia sac, carried my dissection superiorly to the apex of the hiatus.It should be noted that we dissected off the hiatal hernia sac out of mediastinum.There did appear to be a mesh patch which had been placed at the apex of the hiatal defect and we were able dissect the hernia sac off this.Then, i turned my attention back to the lesser curve aspect of the stomach.Again, placing traction on the stomach, i went about mobilizing the inferior aspect of the hernia sac on the right side.It should be noted that the left gastric artery was identified and preserved through the length of the case and working on the inferior aspect of the stomach, i was able to complete my mobilization of the hernia sac on the right side.This allowed me to identify the base of the left crura and again using cautery dissection, we opened the hernia sac carrying our dissected superiorly and then lifting, we began our mobilization of the posterior aspect of the hernia sac.I carried my dissection medially within the hiatal defect dissecting the hernia sac off the aorta inferiorly through my dissection superiorly to the apex of the hiatus of the mediastinal defect.I went about excising the right side of the hernia sac at this point using the enseal device.At this point, i turned back to the left side, and again retracting the fundus of the stomach to the right, i identified the most inferior aspect of the hernia sac and then working, i identified my resection plane on the posterior aspect of the hernia sac, and retracting it superiorly, i was able to complete my mobilization of the hernia sac on the left completely removing it.There was no injury to the left pleura identified in the course of this oration of the procedure.Once the hernia sac was excised, it was placed in right upper quadrant.At this point, i went about performing circumferential mobilization of the esophagus within the mediastinum until we achieved maximal length on the esophagus.At this point, subsequent to this, i went about examining the stomach further.It was clear that there did appear to be intact wrap.I was able identify the plane of the stomach of the nissen wrap and divided the wrap using sharp dissection.Then, using a combination of cautery and blunt dissection, i was able to undo the posterior aspect of the hernia wrap fold and this was brought out onto the greater curve aspect of the stomach.Once i had achieved taking down the wrap in its entirety, i went about assessing the circumstances.It was evident this woman had a shortened esophagus and i felt that i would be unable to attain an anastomotic to proceed with antireflux-type procedure.As per my prior conversation of the procedure, i had discussed previously esophageal lengthening procedure.A #52 bougie was passed per orally.We identified a spot on the greater curve of the stomach, and divided the right gastroepiploic vessel at this level.Then, using series of firings with the echelon 60 with green loads and seamguard, i performed my lateral gastrectomy, excising the patient¿s fundus using the bougie as my guide.Once this was completed, the specimen was placed in the right upper quadrant.The bougie was pulled back into the esophagus at this point.At this point, we went about performing our hiatal hernia repair.I went about approximating the left and right crura using a series of interrupted figure-of-eight 0 surgidac sutures.Once this was completed, we went about passing the bougie distally and it was evident that the repair was just right.There was no undue tension on the ge junction at this level.I subsequently went about introducing a small cruralsoft [sic] patch.It was placed over the crural repair.This was sutured to the apices on either side with 0 surgidac suture into the base of the crural repair with an 0 surgidac suture, providing reinforcement for the hiatal repair.Once this was completed, i went about placing two 0 surgidac sutures between the apices of the gastric tube on the left and right side to the superior margin of the crura.At this point, i went about assessing the stomach.I did have good length on the stomach but given her previous hernia issues, i felt it was important at this point to proceed with a feeding gastrostomy tube.A pursestring suture was placed on the anterior surface of the antrum with a 2-0 polysorb suture.A gastrotomy was then made in the anterior surface of the stomach.The 24-french foley catheter was brought through the left upper quadrant midclavicular 12 port and the feeding tube was placed into the stomach.10 cc were placed within the balloon.The 2-0 pursestring suture was then sutured down tight on the g-tube.At this point, the procedure essentially was completed.¿ (b)(6) 2012: pathology.¿tissues: a) stomach.Final diagnosis: stomach, partial gastrectomy specimen.Representative sections are submitted in eight cassettes.Section code: 1-2, embedded suture site; 3, gastric wall and adherent membranous tissue; 4, gastric wall with fibromembranous tissue and embedded suture material; 5, gastric wall with adherent fibromembranous tissue; 6, palpable nodular area; 7, gastric resected margin; 8, representative sections of separate fibrofatty membranous tissue.¿ (b)(6) 2012: discharge summary.¿postoperatively, had an unremarkable course.Follow up in 10 days.¿ (b)(6) 2012: exchange of feeding gastrostomy tube.(b)(6) 2013: ¿abdominal pain onset 2 months ago, location is epigastric.Patient had required esophageal hernias and the familiar pain is returning after eating.Assessment/plan: refer to gastroenterology surgeon for follow up.(b)(6) 2014: egd.¿summary: a hiatus hernia was found in the distal third of the esophagus.Esophageal stenosis due to prior repair.¿ (b)(6) 2014: ct abdomen/pelvis.¿impression: moderate sized hiatal hernia with distal esophageal wall thickening, suggestive of esophagitis.Small bowel containing umbilical hernia without evidence of obstruction.¿ (b)(6) 2014: esophagram.¿1.Transient non mobility of barium tablet at the level of the mid esophagus and then at the level of the gastroesophageal junction.2.Mildly dilated distal esophagus and diminutive gastroesophageal junction lumen with mildly delayed flow of barium through the gastroesophageal junction.3.Persistent retrocardiac opacity which excludes contrast.This may represent recurrent or residual paraesophageal hernia.¿ (b)(6) 2014: us abdomen.¿impression: mild nonspecific gallbladder wall thickness identified with no pericholecystic fluid or intraluminal stones identified.Otherwise no significant abnormality.¿ (b)(6) 2014: hepatobiliary [hida] scan.¿impression: abnormal gallbladder ejection fraction.Biliary dyskinesia can be associated with chronic cholecystitis.¿ (b)(6) 2015: inpatient hospitalization.(b)(6) 2015: laparoscopic cholecystectomy, pyloroplasty, and repair of incisional hernia.(b)(6) 2015: ¿since her discharge, she has done well.She notes her sx [symptoms] have completely resolved.¿ (b)(6) 2016: ¿abdominal pain for the past few weeks.She has noticed a bulge in the peri-umbilical area.Exam: hernia; incisional, periumbilical, tender, reducible.Assessment/plan: incisional hernia without obstruction or gangrene.Has a small symptomatic recurrent supra-umbilical incisional hernia that she would like to have repaired.¿ (b)(6) 2016: repair of recurrent incisional hernia with medium ventralex patch.Implant: bard ventralex.(b)(6) 2016: pathology specimen: a.Incisional hernia sac-permanent.(b)(6) 2016: wound is healing well.(b)(6) 2017: ¿abdominal pain.Does have hiatal hernia, attempted repair with niessen [sic] fundoplication in 2009 and other surgeries to have it repaired including gastropexy.Last surgery 2015.Imaging from 2016 shows a large hiatal hernia.Exam: abdominal pain, bloating, change in appetite, constipation, heartburn, nausea and vomiting.Assessment/plan: referral to surgery placed but patient may need cardiothoracic surgery referral.¿ (b)(6) 2017: ¿abdominal pain.Location is epigastric.Patient received surgery referral, but reports that the referral was made to surgeon who told the patient that cannot provide further medical management.Asking for another referral.Exam: abdominal tenderness.Assessment/plan: concerns for esophageal stricture, adhesions, esophagitis 2/2 hiatal hernia.Stat gi referral for possible esophageal dilation.Large hiatal hernia.¿ (b)(6) 2017: ¿abdominal pain, began 4-5 years ago.Bloating began months ago.Reports having more than 7 surgeries which required mesh placement.¿ (b)(6) 2017: egd.Impression: esophageal stricture.Diaphragmatic hernia.Conclusion: it should be noted that the gore-tex® soft tissue patch biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These my include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE-TEX SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8691805
Report Number2017233-2019-00402
Device Sequence Number2353991
Product Code FTL
UDI-Device Identifier00733132600595
UDI-Public00733132600595
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/18/2007
Device Model Number1410015010
Device Catalogue Number1410015010
Device Lot Number01419073
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date06/12/2019
Supplement Report FDA Received Date06/26/2019
07/25/2019
07/29/2019
08/23/2019
09/06/2019
10/21/2019
11/15/2019
09/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age33 YR
Patient Weight64